Alert archive / Indiana / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Paducah, KY

May 25, 2004Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this flash flood warning at May 25, 2004, 7:58 PM CDT for Spencer County, Warrick County, Indiana. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2004, 7:58 PM CDT (00:58 UTC)
Expired
May 25, 2004, 9:30 PM CDT
In force
92 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Spencer County, IN, Warrick County, IN

What was reported inside it

TimeReportWhereRemark
May 25, 9:35 PM CDTFLOODSanta Claus, INTHE ENTIRE NORTHERN HALF OF THE COUNTY EXPERIENCING MAJOR FLOODING. PEOPLE WERE TRAPPED IN THEIR CARS AND WATER RESCUES WERE ONGOING. ALSO..WATER HAD INUNDATED NUMEROUS HOMES. THIS WAS ONGOING FROM THE TORRENTIAL RAIN EARLIER IN THE EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 260058
FFWPAH
INC147-173-260230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARRICK COUNTY IN SOUTHWEST INDIANA
  SPENCER COUNTY IN SOUTHWEST INDIANA

* UNTIL 930 PM CDT

* AT 753 PM CDT(753 PM EST)...SHOWERS AND A FEW THUNDERSTORMS 
CONTINUE TO MOVE ACROSS SOUTHERN INDIANA. NUMEROUS REPORTS OF 
FLOODING HAVE BEEN RECEIVED AND MANY ROADS ARE REPORTED CLOSED. 
WHILE LIGHT TO MODERATE RAIN WILL BEGIN TO TAPER OFF OVER THE NEXT 
HOUR FLOODING WILL PERSIST.

* LOCATIONS IMPACTED INCLUDE BOONVILLE...CHANDLER...GRANDVIEW... 
ROCKPORT...SANTA CLAUS...TENNYSON...HATFIELD...AND MARIAH HILL.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3790 8705 3778 8707 3796 8744 3819 8746
          3820 8710 3820 8683 3803 8678

$$

ML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:25 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, May 25, 2:25 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT TUE MAY 25 2004

THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS
AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY
LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR
MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE
THREAT.  GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND
OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS
TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS
EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY.  AS A
RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY.

THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS
SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE
HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND
TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE
LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT
OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY
FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF
THUNDERSTORMS THROUGH THE REST OF THE WEEK.  THE SEVERE WEATHER
THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE
PERSISTENT INSTABILITY.  BY FRIDAY...ETA LIFTED INDICES ARE AT A
MINIMUM THROUGH THE CURRENT MODEL RUN.

HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS
GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHANKLIN
Hazardous weather outlook, May 25, 3:45 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
345 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE GREEN RIVER REGION OF WESTERN KENTUCKY...INCLUDING
HENDERSON...OWENSBORO AND CALHOUN.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION.
EXPECT THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST INTO THE REGION
THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL LIKELY WITH SOME OF
THE STORMS. HEAVY RAINFALL WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN
IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE REQUESTED
AT LATER TIMES AS WELL.

SHANKLIN

In the hours before

Local storm report, May 25, 7:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 E WEST FRANKFORT      37.90N 88.87W
05/25/2004                   FRANKLIN           IL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN NEAR YELLOW BANKS ROAD. TIME
            APPROXIMATE.

&&

MJN
Local storm report, May 25, 7:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
720 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      BOONVILLE               38.05N 87.27W
05/25/2004                   WARRICK            IN   LAW ENFORCEMENT

            CITY STREETS FLOODED THROUGHOUT THE CITY.

0637 PM     TSTM WND DMG     CHANDLER                38.04N 87.37W
05/25/2004                   WARRICK            IN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN...1 HOME HEAVILY DAMAGED...1
            CAR HEAVILY DAMAGED DUE TO FALLING TREES. THE DAMAGE WAS
            FROM GARDNER ROAD AND HWY 261 UP THROUGH THE CITY OF
            CHANDLER.

&&

MJN
Local storm report, May 25, 7:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     GRANDVIEW               37.94N 86.98W
05/25/2004                   SPENCER            IN   TRAINED SPOTTER

            SEVERAL LARGE TREE LIMBS DOWN.

&&

CW
Local storm report, May 25, 7:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
733 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     10 NE OWENSBORO         37.86N 86.99W
05/25/2004                   DAVIESS            KY   TRAINED SPOTTER

            2 TREES DOWN IN MACEO.

&&

MJN
Local storm report, May 25, 7:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0716 PM     FLASH FLOOD      3 N ELDORADO            37.86N 88.44W
05/25/2004                   SALINE             IL   TRAINED SPOTTER

            WATER OF ROADWAY ILLINOIS ROUTE 142.

&&

MJN
Local storm report, May 25, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       TENNYSON                38.08N 87.12W
05/25/2004  3.25 INCH        WARRICK            IN   TRAINED SPOTTER

            THIS RAINFALL FELL IN ONE HOUR. 2.00 INCHES OF RAIN FELL
            4 MILES NORTH OF TENNYSON IN 45 MINUTES.

&&

MJN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:42 AM CDTSevere Thunderstorm WarningPAHPosey48 min
May 26, 10:58 AM CDTSevere Thunderstorm WarningPAHVanderburgh47 min
May 26, 11:17 AM CDTSevere Thunderstorm WarningPAHWarrick43 min
May 26, 11:33 AM CDTSevere Thunderstorm WarningPAHSpencer27 min
May 26, 6:56 PM CDTSevere Thunderstorm WarningPAHPike34 min

Nearby

Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.